Iowa, 2010Flood in Iowa, September 28 to 30, 2010
September 28 to 30, 2010 · NWS DMX · 1 event in 1 county or zone
S. from the 21st through the 23rd of the month.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 20
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong weather system moved through the central U.S. from the 21st through the 23rd of the month. Strong convection formed north of a warm frontal boundary lifting north through the state. A cold front dropped southeast, producing severe weather on the 21st before it stalled out to the south of the state. As it lifted northward, deep moisture was transported into the upper Midwest as the remnants of a former eastern Pacific Hurricane was drawn north. The tropical moisture resulted in heavy rainfall over a large part of Iowa again on the 23rd, with some places in southern Minnesota receiving 6 to 10 inches of rain. The rainfall from Minnesota flowed down the Des Moines River and produced flooding as far south as Humboldt. The heavy rain that fell over Iowa during this event caused flooding farther south on the mainstem Des Moines, and on the South Fork Chariton River. The flooding caused some property damage and minor crop damage. Since much of the summer saw very elevated river levels, the flooding caused less damage than would be otherwise expected.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Sep 28, 9:48 PM CST, 56 minutes earlier.
Area forecast discussion, Sep 28, 9:48 PM CST, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1048 PM CDT TUE SEP 28 2010
...UPDATED FOR 06Z AVIATION DISCUSSION...
.SHORT TERM /TONIGHT/...
QUIET WX TONIGHT AS HIGH PRESSURE SETTLES OVER OUR CWA. CLOUD COVER
WILL CONTINUE DECREASING...TO CLEAR OR MOSTLY CLEAR SKIES BY 00Z.
MAIN ISSUE WILL BE WINDS...AS THE HIGH PRESSURE BEGINS MOVING OFF TO
OUR EAST EARLY WEDNESDAY MORNING. WINDS WILL BECOME SOUTHERLY AS THE
HIGH DEPARTS. MADE ONLY A FEW TWEAKS TO FORECAST LOWS TONIGHT.
.LONG TERM /WEDNESDAY THROUGH TUESDAY/...
LITTLE CHANGE FROM THINKING OF PREVIOUS SHIFTS REGARDING LONG TERM
FORECAST. LARGE SCALE PATTERN WILL REMAIN LARGELY UNCHANGED WITH
RIDGE BUILDING IN THE WEST AND LARGE TROUGH CARVED OUT IN THE EAST.
A SHORTWAVE OVERTOPPING THE RIDGE TODAY WILL RIDE DOWN THE UPPER
MIDWEST AND GREAT LAKES REGION TOMORROW...DRAGGING A REINFORCING
COLD FRONT ACROSS OUR AREA WEDNESDAY AFTERNOON AND EVENING. A FEW
MODEL RUNS ARE ATTEMPTING TO SPIT OUT VERY LIGHT QPFS IN OUR
NORTHEAST AS THE WAVE PASSES OVERHEAD...HOWEVER MOISTURE WILL BE
VERY SHALLOW AND LIMITED AND POPS ARE NOT INCLUDED IN THE FORECAST
AT THIS TIME. ANOTHER SERIES OF MORE SUBTLE SHORTWAVES WILL MOVE BY
TO THE NORTHEAST BETWEEN FRIDAY AND SATURDAY...BRINGING A SIMILAR
VERY SLIGHT CHANCE OF RAIN JUST TO OUR NORTHEAST AND A WEAK SURFACE
TROUGH ACROSS THE CWA. BEHIND THIS SYSTEM A MUCH COLDER AREA OF HIGH
PRESSURE FROM CANADA WILL BUILD RAPIDLY DOWN INTO OUR
REGION...USHERING IN A VERY COOL WEEKEND ACROSS THE SERVICE AREA.
SATURDAY NIGHT STILL LOOKS LIKE THE COLDEST NIGHT SO FAR THIS
SEASON. ALTHOUGH THERE ARE SOME INDICATIONS OF POSSIBLE THIN CIRRUS
ASSOCIATED WITH A SUBTLE UPPER ATMOSPHERIC WAVE...IT IS MORE LIKELY
THAT SKIES WILL BE CLEAR WITH A VERY DRY AIRMASS IN PLACE AND WINDS
GOING DEAD CALM WITHIN THE SURFACE RIDGE AXIS. AT THIS TIME IT IS
DIFFICULT TO DETERMINE PRECISELY WHERE THIS RIDGE AXIS WILL LIE
EARLY SUNDAY MORNING...BUT THE ENTIRE CWA WILL BE WITHIN LIGHT WINDS
AND OUR NORTHERN AND EASTERN SECTIONS ARE MOST LIKELY TO EXPERIENCE
CALM CONDITIONS AND POTENTIALLY AREAS OF OR WIDESPREAD FROST. THIS
SITUATION WILL CONTINUE TO BE MONITORED THROUGH THE WEEK. TOWARD THE
VERY END OF THE FORECAST PERIOD...MONDAY INTO TUESDAY...DIFFERENCES
BETWEEN THE LONG RANGE MODELS INCREASE WITH REGARDS TO THE LARGE
SCALE PATTERN AS A LONGWAVE TROUGH COMES IN FROM THE PACIFIC
NORTHWEST. THE GFS HAD BEEN MOVING THIS TROUGH EASTWARD AND BREAKING
DOWN THE RIDGE OVERHEAD...WHILE THE ECMWF HAD BEEN DIGGING THE
TROUGH ALONG THE WEST COAST IN AN OMEGA BLOCK PATTERN. HOWEVER...THE
NEW 12Z RUN OF THE ECM IS NOT MORE IN LINE WITH THE GFS INDICATING
THE TROUGH APPROACHING OUR AREA AROUND TUESDAY OR WEDNESDAY OF THIS
WEEK...JUST BEYOND THE END OF TODAYS LONG RANGE FORECAST PERIOD.
&&
.AVIATION...
29/06Z...VFR CONDITIONS WILL REMAIN WIDESPREAD ACRS THE AVIATION
AREA OF CONCERN FOR THE FORECAST PERIOD. THIS WILL BE INSPITE OF A
COLD FRONT WHICH WILL MOVE THROUGH IOWA ON WEDNESDAY AFTERNOON.
WINDS ARE FORECAST TO BE LIGHT AND VARIABLE OVERNIGHT BUT INCREASE
QUICKLY FROM THE SOUTHWEST AHEAD OF THE FRONT. A QUICK SWITCH TO
NORTHWEST WINDS ARE EXPECTED BEHIND THE FRONT. NO PRECIPITATION IS
EXPECTED WITH THE BOUNDARY AS THE ATMOSPHERE REMAINS DRY.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SHORT TERM...ZOGG
LONG TERM...LEE
AVIATION...COGIL
Hazardous weather outlook, Sep 28, 2:34 AM CST, 20 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
334 AM CDT TUE SEP 28 2010
IAZ004-015-024-290845-
EMMET-PALO ALTO-HUMBOLDT-
334 AM CDT TUE SEP 28 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.
.DAY ONE...TODAY AND TONIGHT
RIVER FLOOD WARNINGS FOR MINOR TO MODERATE FLOODING REMAIN IN
EFFECT FOR THE WEST FORK DES MOINES RIVER. PLEASE REFER TO THE
NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR
FURTHER DETAILS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
IAZ005>007-016-017-023-025>028-033>039-044>050-057>062-070>075-
081>086-092>097-290845-
KOSSUTH-WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-POCAHONTAS-WRIGHT-
FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY-
BLACK HAWK-CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-
GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-
MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-
RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
334 AM CDT TUE SEP 28 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Flood, Humboldt
- When
- September 28, 10:44 PM CST to September 30, 11:59 PM CST
- Where
- Humboldt County, 0.53 mi S of Humboldt Muni Arpt to 1.07 mi S of Dakota City
- Cause
- Heavy Rain
- Injuries
- 20 direct, 0 indirect
- Property damage
- $5,000
- Reported by
- Official NWS Observations
- Coordinates
- 42.722, -94.249
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in New York, September 28, 2010$36,000 · 56 kt wind · 4 events
- Lightning Strike in Florida, September 28, 20101 injured · 1 event
- Drought in Arkansas, September 28 to 30, 20108 events
- Marine Thunderstorm Winds in Gulf of Mexico, September 28, 20107 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, September 28, 20102 events
- Flooding in Iowa, September 28 to 30, 20102 events
- Damaging Wind in Delaware, September 28, 2010$10,000 · 60 kt wind · 2 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, September 28, 20102 events
- Damaging Wind in West Virginia, September 28, 2010$10,000 · 50 kt wind · 1 event
- Marine Thunderstorm Wind in North Atlantic Coastal Waters, September 28, 20101 event
- Waterspout in South Atlantic Coastal Waters, September 28, 20101 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 254797.